Alabama, 2008

Damaging Winds and Lightning Strike in Alabama, July 4, 2008

July 4, 2008 · NWS BMX · 5 events in 4 counties and zones

A warm and unstable air mass led to the development of showers and thunderstorms in the heat of the afternoon, some of which produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the development of showers and thunderstorms in the heat of the afternoon, some of which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT FRI JUL 4 2008

.DISCUSSION...

UNFORTUNATELY...IT LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. SOME OF THESE COULD
STILL HANG AROUND LONG ENOUGH TO MESS UP SOME OF THE EVENING
INDEPENDENCE DAY FIREWORKS...ESPECIALLY FOR AREAS ALONG AND NORTH
OF INTERSTATE 20. HOPEFULLY...MOST OF THE CONVECTION WILL BEGIN TO
SUBSIDE AFTER SUNSET.  OTHERWISE...EXPECT A VERY SUMMER LIKE NIGHT
WITH MUGGY CONDITIONS AND TEMPERATURES AROUND 70.

MUCH OF THE SAME IS EXPECTED TOMORROW ACROSS CENTRAL ALABAMA. THE
SURFACE BOUNDARY THAT IS CURRENTLY TRIGGERING ALL OF THESE STORMS
IN NORTH MISSISSIPPI WILL STALL ACROSS THE FORECAST AREA. EXPECT
ADDITIONAL THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY
RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING.

EXPECT RAIN CHANCES TO PRETTY MUCH CONTINUE THROUGH ALL OF NEXT
WEEK. PLENTY OF MOISTURE IN PLACE AND DAYTIME HEATING WILL BE
ENOUGH TO TRIGGER THE USUAL AFTERNOON THUNDERSTORM. IN
FACT...MODELS INCREASE PRECIPITABLE WATER VALUES EACH DAY NEXT WEEK.

NOT MUCH CHANGE IN TEMPERATURES EXPECTED. THEY WILL BE RUNNING
EITHER AT OR SLIGHTLY ABOVE NORMAL. THAT MEANS THAT UNBEARABLE
HUMIDITY IS BACK.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SCT SHRA AND TSRA ARE DOTTING THE SKIES ACROSS CENTRAL AL. EXPECT
THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS. HAVE INCLUDED VCTS
IN ALL TAF SITES THROUGH 01Z. VC SHRA/TSRA IS EXPECTED ACROSS
NORTHERN SITES IN THE AROUND DAYBREAK AS A FRONT WORKS DOWN FROM THE
NORTH. SCT TSRA WILL BE AROUND ALL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  85  67  86  67 /  40  60  30  50  20
ANNISTON    68  86  67  87  68 /  30  60  40  50  20
BIRMINGHAM  69  86  69  87  70 /  40  60  40  50  20
TUSCALOOSA  70  88  69  89  69 /  40  60  40  50  20
CALERA      70  86  69  87  69 /  40  60  40  50  20
AUBURN      69  87  70  88  69 /  20  50  40  50  30
MONTGOMERY  70  89  70  90  71 /  20  50  40  60  20
TROY        69  89  69  89  70 /  20  50  40  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 4, 11:16 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT FRI JUL 4 2008

ALZ011>015-017>050-051716-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1216 PM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG STORMS ARE POSSIBLE GENERALLY THROUGH 10 PM.
THESE STRONG STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA.
WIND GUSTS UP TO 45 MPH AND FREQUENT LIGHTNING ARE THE POTENTIAL
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SATURDAY ACROSS ALL OF
CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY
WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 2 PM THROUGH
10 PM. WIND GUSTS UP TO 45 MPH AND DANGEROUS LIGHTNING ARE THE
POTENTIAL THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 4, 1:07 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT FRI JUL 4 2008

ALZ012-041945-
LAMAR-
207 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 245 PM CDT...

AT 205 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VERNON. THIS STORM WAS MOVING SLOWLY EAST..

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VERNON.
  LAMAR COUNTY AIRPORT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Jul 4, 1:17 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT FRI JUL 4 2008

ALZ046-042000-
BULLOCK-
217 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 300 PM CDT...

AT 215 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BEANS CROSSROADS...OR 8 MILES SOUTHWEST OF UNION
SPRINGS...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGH RIDGE.
  INVERNESS.
  UNION SPRINGS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, Jul 4, 1:54 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT FRI JUL 4 2008

ALZ014-042100-
WINSTON-
254 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 400 PM CDT...

AT 252 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GU-WIN...OR NEAR WINFIELD. THIS STORM WAS MOVING
SLOWLY EAST.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Jul 4, 1:57 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT FRI JUL 4 2008

ALZ039-042045-
MARENGO-
257 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 345 PM CDT...

AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SWEET WATER...OR 15 MILES SOUTH OF LINDEN...MOVING
EAST NEAR 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HALF ACRE.
  SWEET WATER.
  WAYNE.
  MILLER.
  OCTAGON.
  SHILOH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Jul 4, 2:17 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT FRI JUL 4 2008

ALZ012-042115-
LAMAR-
317 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 415 PM CDT...

AT 313 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SULLIGENT TO CALEDONIA...OR
ALONG A LINE EXTENDING FROM SULLIGENT TO 8 MILES EAST OF COLUMBUS
AFB...MOVING EAST AT 18 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE SPRINGS.
  SULLIGENT.
  CREWS.
  MELBORNE.
  BEAVERTON.
  HIGHTOGY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Local storm report, Jul 4, 2:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND DMG 2 SE SULLIGENT          33.87N 88.11W
07/04/2008                   LAMAR              AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG MULBERRY ROAD.

&&

GOLDEN

The radar

The Columbus AFB radar (KGWX), 21 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 4, 2:50 PM CST
Where
Lamar County, 0.51 mi WNW of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.871, -88.109

Several trees were blown down on Mulberry Road, southeast of the city of Vernon.

Thunderstorm Wind, Pickens

When
July 4, 3:15 PM CST
Where
Pickens County, 1.05 mi WSW of Pickensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.226, -88.287

Several trees were blown down along the Tombigbee River, near Pickensville.

Thunderstorm Wind, Greene

When
July 4, 5:14 PM CST
Where
Greene County, 0.24 mi SSE of Lizzieville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.777, -88.028

A few trees were blown down on CR-20, near Boligee.

Thunderstorm Wind, Greene

When
July 4, 5:17 PM CST
Where
Greene County, 3.13 mi W of Eutaw
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.823, -87.933

A few trees were blown down on US-11, near Eutaw.

Lightning, Tallapoosa

When
July 4, 6:38 PM CST to 7:10 PM CST
Where
Tallapoosa County, 2.63 mi NNE of Our Town
Injuries
3 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.863, -85.928

Two separate lightning strikes hit 3 people in Wind Creek State Park. All 3 were injured, and one had to be taken to the hospital. Another lightning strike destroyed a boat house in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127723, 127725, 127726, 127727, 127728.